Coexistence of species competing for shared resources

Robert A. Armstrong, Richard McGehee

Research output: Contribution to journalArticlepeer-review

169 Scopus citations


In this paper we develop a mathematical model in which any number of competing species can coexist on four resources which regenerate according to an algebraic relationship. We show that previous attempts to prove that n species cannot coexist on fewer that n resources (the "competitive exclusion principle") all make use of the very restrictive assumption that the specific growth rates of all competing species are linear functions of resource densities. When this restriction is relaxed, it becomes possible to find situations in which n species can coexist on fewer than n resources. On the basis of this and other observations we conclude that the competitive exclusion principle should be considered to apply only to coexistence at fixed densities.

Original languageEnglish (US)
Pages (from-to)317-328
Number of pages12
JournalTheoretical Population Biology
Issue number3
StatePublished - Jun 1976

Bibliographical note

Funding Information:
Training Grant 5 TO1 GMO1779. by NSF Grant GP-38955.

Funding Information:
* Supported by NIH + Partially supported


Dive into the research topics of 'Coexistence of species competing for shared resources'. Together they form a unique fingerprint.

Cite this